Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 57, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 21, 2024, 5:21 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2024, 5:21 PM MST (00:21 UTC)
- Expired
- Aug 21, 2024, 8:23 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 6:51 PM MST | FLASH FLOOD | 4 S Needles, CA | CHP reports roadway flooding with lots of water and dirt causing vehicles to slide across US95 south of I-40 near the Needles Airport. Pockets of roadway washed out in the area. |
| Aug 21, 7:11 PM MST | FLASH FLOOD | 14 Wnw Needles, CA | CHP Roadway flooding reported with mud and debris washing out US95 near Goffs Road and poor road conditions reported in the area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6094 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887
WGUS55 KVEF 220021
FFWVEF
AZC015-CAC071-220330-
/O.NEW.KVEF.FF.W.0057.240822T0021Z-240822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
521 PM PDT Wed Aug 21 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Western Mohave County in northwestern Arizona...
San Bernardino County in southern California...
* Until 830 PM PDT /830 PM MST/.
* At 521 PM PDT /521 PM MST/, Doppler radar indicated thunderstorms
producing heavy rain near Needles. Between 0.5 and 0.75 inches of
rain have fallen just south of Needles Airport. Additional heavy
rain was falling near Goffs. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Needles, Highway 95 And I-40, Arizona Village, Mohave Valley,
Mojave Ranch Estates and Willow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3451 11469 3454 11512 3490 11511 3525 11496
3498 11463 3480 11441 3468 11451
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
399
WGUS75 KVEF 220209
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
709 PM PDT Wed Aug 21 2024
AZC015-CAC071-220330-
/O.CON.KVEF.FF.W.0057.000000T0000Z-240822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
709 PM PDT Wed Aug 21 2024 /709 PM MST Wed Aug 21 2024/
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT /830 PM
MST/ THIS EVENING FOR WESTERN MOHAVE AND SAN BERNARDINO COUNTIES...
At 709 PM PDT /709 PM MST/, California Highway Patrol reported
roadway flooding on US95 south of Needles with area washouts
reported. Additional heavy rain has fallen west of Needles near
Goffs and is contributing to a continued flood risk along US95
between Needles and the Nevada state line.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Needles, Highway 95 And I-40, Arizona Village, Mohave Valley,
Mojave Ranch Estates and Willow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3451 11469 3454 11512 3490 11511 3525 11496
3498 11463 3480 11441 3468 11451
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO903
WGUS75 KVEF 220323
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
823 PM PDT Wed Aug 21 2024
AZC015-CAC071-220333-
/O.CAN.KVEF.FF.W.0057.000000T0000Z-240822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
823 PM PDT Wed Aug 21 2024 /823 PM MST Wed Aug 21 2024/
...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN MOHAVE AND SAN
BERNARDINO COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3451 11469 3454 11512 3490 11511 3525 11496
3498 11463 3480 11441 3468 11451
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:21 PM MST, 3 hours earlier.
Area forecast discussion, Aug 21, 2:21 PM MST, 3 hours before
Area Forecast Discussion National Weather Service Las Vegas NV 221 PM PDT Wed Aug 21 2024 .SYNOPSIS...Two more days of monsoonal activity is expected across northwestern Arizona before a trough of low pressure moves into the intermountain-west and dries out the region. This trough will also help to cool temperatures to below-average readings by this weekend. Meanwhile, gusty southwest winds will pick up Thursday and Friday afternoons, increasing the danger of fires across the southern Great Basin. Unfortunately, the cool-down will be short, and temperatures will rebound back to above-normal levels by early next week. && .SHORT TERM...Through Friday. The combination of a ridge over Texas and a trough dropping into the Pacific Northwest will work together to pull in moist air from northwest Mexico and the Gulf of California. Dewpoints remain close to 60 as far north as Laughlin this afternoon, and PWAT values of 1.25 to 1.5 inches will continue to spread north tonight and Thursday. Isolated thunderstorms are possible over central and southern Mohave County this afternoon and evening, but a better chance for storms will develop overnight and Thursday, mainly over the northern half of Mohave County. Given the increased moisture levels and favorable wind profile that would favor the training of cells, a Flash Flood Watch has been issued for the northern half of Mohave County from late this evening through Thursday evening. Most of the area covered by the watch will see around a half-inch of rain. Still, Isolated amounts of 1.5 to 2 inches will be possible, especially over the higher terrain near Colorado City and Pipe Spring. The moisture will begin to exit the region on Friday resulting in just a slight chance of storms over far eastern areas. The trough mentioned above will continue to move into the intermountain-west by this weekend. Widespread south-to-southwest winds gusting 30 to 40 mph are possible ahead of the trough tomorrow and Friday over southeast California and southern Nevada. These winds, along with the drier conditions further west, will lead to an increased fire risk, mainly across southern Nevada, and a Red Flag Warning has been issued for this area on Thursday and Friday. Friday looks to be the day with the highest potential for gusty winds, and headlines may be needed for that period. The good part about the trough is that temperatures will cool off, with readings falling to just below 100 in the Las Vegas Valley by Friday. .LONG TERM...Saturday through Tuesday. Deep West Coast trough will begin to weaken and swing inland over the weekend, ushering in dry and cooler air to the region. There remains some discrepancy among forecast guidance on finer details of the trough, namely how quickly it weakens and how fast it lifts into the northern Rockies. But regardless, confidence is high that temperatures will drop to their coolest levels since Mid-June. NBM probabilities for a high temperature Saturday of 99 or less are currently near 85 percent, with about a 25 percent chance of being 95 degrees or less. Meanwhile, morning low temperatures in parts of the Owens Valley near Bishop will bottom out in the lower 40s by Sunday morning. The taste of fall won't last long however as ridging will begin to build back across the Southwest early next week, helping to send temperatures back closer to normal by Monday and Tuesday. && .AVIATION...For Harry Reid...Breezy south-southwest winds throughout the TAF period as wind direction stays between 160-240. Speeds generally 10-15 knots with a 90% chance of gusts 20-30 knots during the daytime hours. After 03z, the probability of sustained winds 10+ knots drops below 40% and remains there until 16z tomorrow. FEW-SCT clouds at 10+ kft today, but any afternoon convection remains confined to NW Arizona. For the rest of southern Nevada, northwest Arizona and southeast California...South-southwesterly breezes across the region today, with more westerly winds at KDAG. Speeds this afternoon 10-15 knots with gusts 20-30 knots. Winds at most sites will subside around sunset. Clear skies at KBIH and KDAG, while sites farther east will see FEW-SCT clouds around 10-15kft. Limited potential for convective influence as storms are expected to remain in NW Arizona. KEED and KIFP have the best chance of thunderstorm impacts (rain/wind) today and tonight, but these chances remain below 20%. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Planz LONG TERM...Outler AVIATION...Woods For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 21, 5:14 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
514 PM PDT Wed Aug 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Gst 6 S Needles 34.77N 114.62W
08/21/2024 M60 MPH San Bernardino CA ASOS
KEED ASOS measured a peak wind gust to 60
mph as thunderstorm approached from the
south. Blowing dust also noted on nearby
webcam.
&&
COThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:32 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 22, 11:35 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Aug 22, 11:52 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 22, 12:16 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 22, 12:30 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 45 min |
| Aug 22, 12:42 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 22, 3:52 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.